Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Atlanta, GA

May 28, 20204 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2020, 1:08 PM EDT for 4 counties in Georgia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 1:08 PM EDT (17:08 UTC)
Expired
May 28, 2020, 2:00 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties DeKalb County, GA, Newton County, GA, Rockdale County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:16 PM EDTTSTM WND DMG2 Sw Conyers, GAMULTIPLE TREES WERE REPORTED DOWN ON EBENEZER ROAD, JUST SOUTH OF JOHNSON PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS52 KFFC 281708
SVRFFC
GAC089-217-247-297-281800-
/O.NEW.KFFC.SV.W.0137.200528T1708Z-200528T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
108 PM EDT Thu May 28 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Rockdale County in north central Georgia...
  Southeastern DeKalb County in north central Georgia...
  West central Walton County in north central Georgia...
  Northwestern Newton County in north central Georgia...

* Until 200 PM EDT.

* At 108 PM EDT, a severe thunderstorm was located near Richardson
  Park, or near Conyers, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Conyers, Covington, Oxford, Walnut Grove, Lakeview Estates, Georgia
  International Horse Park, Gum Creek, Almon, Milstead, Arabia
  Mountain and Big Haynes Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3378 8399 3380 8397 3376 8383 3363 8381
      3356 8409 3357 8411 3357 8412 3364 8415
TIME...MOT...LOC 1708Z 237DEG 15KT 3361 8408 

HAIL...0.88IN
WIND...60MPH
 
$$
4 follow-up statements
600 
WWUS52 KFFC 281720
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
120 PM EDT Thu May 28 2020

GAC089-281730-
/O.CAN.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
DeKalb GA-
120 PM EDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEKALB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3376 8383 3363 8381 3362 8403 3365 8406
      3369 8408 3380 8397
TIME...MOT...LOC 1720Z 237DEG 15KT 3364 8403 

$$

GAC217-247-297-281800-
/O.CON.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Rockdale GA-Walton GA-Newton GA-
120 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN ROCKDALE...WEST CENTRAL WALTON AND NORTH CENTRAL
NEWTON COUNTIES...

At 120 PM EDT, a severe thunderstorm was located over Conyers, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Conyers, Covington, Oxford, Walnut Grove, Lakeview Estates, Georgia
International Horse Park, Gum Creek, Milstead and Big Haynes Creek
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3376 8383 3363 8381 3362 8403 3365 8406
      3369 8408 3380 8397
TIME...MOT...LOC 1720Z 237DEG 15KT 3364 8403 

HAIL...0.88IN
WIND...60MPH
 
$$
746 
WWUS52 KFFC 281732
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
132 PM EDT Thu May 28 2020

GAC217-247-297-281800-
/O.CON.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Rockdale GA-Walton GA-Newton GA-
132 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN ROCKDALE...SOUTHWESTERN WALTON AND NORTH CENTRAL
NEWTON COUNTIES...

At 132 PM EDT, a severe thunderstorm was located over Milstead, or
over Conyers, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Conyers, Covington, Oxford, Walnut Grove, Georgia International Horse
Park, Gum Creek, Milstead and Big Haynes Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3376 8383 3363 8381 3362 8401 3365 8403
      3370 8403 3377 8394
TIME...MOT...LOC 1732Z 237DEG 15KT 3367 8398 

HAIL...0.88IN
WIND...60MPH
 
$$
099 
WWUS52 KFFC 281745
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
145 PM EDT Thu May 28 2020

GAC247-281755-
/O.CAN.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Rockdale GA-
145 PM EDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKDALE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3376 8383 3363 8381 3362 8394 3366 8392
      3371 8391 3375 8391
TIME...MOT...LOC 1745Z 238DEG 23KT 3373 8386 

$$

GAC217-297-281800-
/O.CON.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Walton GA-Newton GA-
145 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHWESTERN WALTON AND NORTH CENTRAL NEWTON COUNTIES...

At 145 PM EDT, a severe thunderstorm was located over Walnut Grove,
or 9 miles north of Covington, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Covington, Oxford, Walnut Grove, Gum Creek and Almon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3376 8383 3363 8381 3362 8394 3366 8392
      3371 8391 3375 8391
TIME...MOT...LOC 1745Z 238DEG 23KT 3373 8386 

HAIL...0.88IN
WIND...60MPH
 
$$
315 
WWUS52 KFFC 281757
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
157 PM EDT Thu May 28 2020

GAC217-297-281807-
/O.EXP.KFFC.SV.W.0137.000000T0000Z-200528T1800Z/
Walton GA-Newton GA-
157 PM EDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALTON AND NORTH
CENTRAL NEWTON COUNTIES WILL EXPIRE AT 200 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3376 8383 3363 8381 3362 8394 3366 8392
      3371 8391 3375 8391
TIME...MOT...LOC 1757Z 237DEG 15KT 3376 8381 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:42 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 28, 11:42 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1142 AM EDT Thu May 28 2020

.UPDATE...

An initial wave of showers and a few thunderstorms has pushed into
the forecast area from Alabama late this morning. Skies have begun
clearing across much of the area along and south of I-20 as
surface flow becomes southwesterly and scours out earlier low
clouds. This clearing will allow for instability to continue to
increase, and analyzed SBCAPE values are already in the
neighborhood of 2000-2500 J/kg in areas where the skies have
cleared more substantially. Additional scattered convection can
thus be expected to fire through the afternoon with a threat for a
few strong/severe thunderstorms. Strong wind gusts will be the
primary concern in stronger thunderstorms, which is supported by
downdraft CAPE values of 800-1000 J/kg across the southeast two-
thirds of the CWA.

RW

&&

.PREV DISCUSSION... /Issued 735 AM EDT Thu May 28 2020/

PREV DISCUSSION... /Issued 404 AM EDT Thu May 28 2020/

SHORT TERM /Today through Friday/...

Surface high pressure ridge/wedge has released its grip on North and
Central GA allowing southerly flow to set up across the region. This
southerly flow will keep pumping moisture in across the region but
its coming from the warmer gulf instead of the Atlantic. This warmer
gulf moisture and increased temperatures will help to increase
instability across the region today as well. Looking for temps
Today and Friday to creep into the 80s across the CWA. With these
temps combined with increased Capes, PWs, Lapse rates, and shear
values...expecting some strong storms today and can not rule out a
severe storm or two. The current Marginal risk area for all of north
and central GA from SPC looks good. The better instabilities and
moisture moves north of the area Friday but will still see scattered
to numerous showers and thunderstorms in the southerly flow. Not
expecting storms to be as strong Friday as today but the coverage
should be similar.

01

LONG TERM /Friday Night through Wednesday/...

An upper level trough will begin making its exit on Saturday. A cold
front extending from the Gulf all the way up to New England will
slowly push toward the Atlantic. With the center of the surface low
up in Quebec, the best ingredients for organized severe weather will
be largely confined to the mid-atlantic states. Showers and
thunderstorms are likely throughout the CWA and a few could be
strong but those storms will be largely driven by the instability
created during the day on Friday and given the weak nature of the
cold front the threat of severe storms is low.

Strong high pressure will take hold after that. Northwest flow will
moderate temperatures to the lower to upper 80s beginning on Sunday
and Monday before the temperatures begin to rebound under the ridge
as the flow breaks down. Dry conditions are expected to remain in
place well into next week. The speed at which the ridge exits the
area will ultimately determine the timing of the moisture return but
as it stands right now, we should see some very pleasant early
summer weather next week.

Vaughn

AVIATION...
12Z Update...
Ceilings mainly in the IFR and LIFR range this morning. Ceilings
will improve into the VFR range by this afternoon but expecting
showers and thunderstorms to develop then also. The easterly flow
is turning southerly and will see increased instability with
convective chances increasing through this afternoon. Best chances
for thunderstorms will be between 18z-00z. seeing some reduced
VSBYs with some patchy fog but that should diminish in the next
few hours. Winds will stay mainly southerly with speeds in the
5-10kt range. May see some gust to 20kt in and around any stronger
storms this afternoon/evening.

//ATL Confidence...12Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  65  85  66 /  50  30  70  40
Atlanta         83  66  83  66 /  60  30  60  30
Blairsville     78  60  77  60 /  50  40  70  40
Cartersville    84  63  82  63 /  60  30  60  30
Columbus        87  68  85  68 /  50  20  60  30
Gainesville     81  64  81  64 /  50  40  60  40
Macon           87  67  86  67 /  50  30  60  30
Rome            83  63  82  63 /  60  30  60  30
Peachtree City  84  65  84  64 /  60  30  60  30
Vidalia         89  71  86  69 /  40  30  70  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Vaughn
AVIATION...RW
Hazardous weather outlook, May 28, 11:56 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1156 AM EDT Thu May 28 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1156 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and into the
evening across north and central Georgia. A couple of storms could
become strong to severe, with damaging winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible Friday and
Saturday, mainly in the afternoons and evenings. Possible hazards
with stronger thunderstorms may include frequent lightning,
periods of heavy rain, strong wind gusts, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 28, 10:15 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1015 AM EDT Thu May 28 2020

GAZ042-052-053-066-281445-
Coweta GA-Carroll GA-Troup GA-Heard GA-
1015 AM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...SOUTHERN
CARROLL...NORTHERN TROUP AND HEARD COUNTIES UNTIL 1045 AM EDT...

At 1015 AM EDT...a line of strong thunderstorms was along a line
extending from near Big Springs to Glenn to State Line Park...and
moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Ephesus, Centralhatchee, Roopville,
Corinth, Louise, State Line Park, Powers Crossroads, Abbottsford,
Handy, Roosterville, Waresville, Frolona, Piedmont Heights, Texas,
Plant Wansley, Harrisonville and Hillcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3349 8508 3334 8492 3308 8492 3297 8521
      3343 8529
TIME...MOT...LOC 1415Z 234DEG 25KT 3332 8530 3318 8520 3302 8523

WIND...40MPH
Special weather statement, May 28, 1:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Thu May 28 2020

GAZ034-045>048-057-281730-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
103 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHERN GWINNETT...NORTHWESTERN NEWTON AND
NORTHERN HENRY COUNTIES UNTIL 130 PM EDT...

At 102 PM EDT...a strong thunderstorm was over Richardson Park, or
near Conyers...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Conyers, Covington, Stockbridge, Oxford, Lithonia, Porterdale, Walnut
Grove, Lakeview Estates, Georgia International Horse Park, Magnet,
Almon, Milstead, Richardson Park, Arabia Mountain, Big Haynes Creek
Park, Panola Mountain State Park, Gum Creek, Flippen, Kelleytown and
Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3367 8420 3382 8404 3375 8384 3359 8383
      3347 8419 3355 8422
TIME...MOT...LOC 1702Z 237DEG 17KT 3361 8410

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:31 PM EDTSpecial Weather StatementFFCHarris29 min
May 28, 12:04 AM EDTSpecial Weather StatementFFCLamar26 min
May 28, 10:15 AM EDTSpecial Weather StatementFFCHeard30 min
May 28, 1:03 PM EDTSpecial Weather StatementFFCRockdale27 min
May 28, 1:19 PM EDTSpecial Weather StatementFFCTelfair26 min
May 28, 1:47 PM EDTSpecial Weather StatementFFCWalton28 min
May 28, 2:10 PM EDTSpecial Weather StatementFFCMorgan35 min
May 28, 2:58 PM EDTSpecial Weather StatementFFCGreene32 min
May 28, 3:08 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe37 min
May 28, 3:32 PM EDTSpecial Weather StatementFFCTelfair28 min
May 28, 3:52 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes38 min
May 28, 4:14 PM EDTSpecial Weather StatementFFCNewton31 min
May 28, 4:27 PM EDTSevere Thunderstorm WarningFFCWilkes48 min
May 28, 4:33 PM EDTSevere Thunderstorm WarningFFCMorgan, Newton, Walton42 min
May 28, 6:10 PM EDTSpecial Weather StatementFFCGreene35 min
May 28, 6:47 PM EDTSpecial Weather StatementFFCGreene28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.